Metformin (metformin hydrochloride) is a drug commonly prescribed to people with type 2 diabetes or hyperglycemia. It lowers the amount of sugar produced in your liver and increases muscle cell sensitivity to insulin. It’s also sometimes used to treat polycystic ovary syndrome (PCOS).

There is little scientific evidence that metformin directly causes hair loss.

There have been a few isolated reports of hair loss in people taking metformin. In one report, a person with type 2 diabetes who took metformin and another diabetes drug, sitagliptin, experienced eyebrow and eyelash hair loss. It’s possible that this was a medication-related side effect, but this is not entirely clear. There may have been other causes.

A 2013 study suggested that long-term use of metformin can cause a decrease of vitamin B-12 and folate. Also, a 2015 case-control study found a relation between those who had alopecia and high blood sugar levels.

If you’re taking metformin for hyperglycemia and are not getting enough vitamin B-12, your hair loss might be caused by either of those conditions and not directly by the metformin. The link between vitamin B-12 levels, hyperglycemia, and hair loss is not entirely clear.

Other related causes for hair loss

While metformin may not be the cause of your hair loss, there are a few factors that might contribute to your hair thinning, breaking, or falling out while you’re taking metformin. This includes:

  • Stress. Your body could be stressed due to your medical condition (diabetes or PCOS), and the stress may contribute to temporary hair loss.
  • Hormones. Diabetes and PCOS can impact your hormone levels. Fluctuating hormones could affect your hair growth.
  • PCOS. One of the common symptoms of PCOS is thinning hair.
  • Hyperglycemia. High blood sugar can cause damage to your blood vessels which may affect your hair growth.

If you’re experiencing hair loss while taking metformin, talk to your doctor about the link between metformin and vitamin B-12. Although your body doesn’t need a lot of vitamin B-12, too little of it can cause serious issues, including:

Metformin may increase the risk of side effects related to a vitamin B-12 deficiency. If you’re taking metformin, losing hair, and are concerned about a vitamin B-12 deficiency, talk to your doctor about supplementing your diet with foods that contain vitamin B-12, such as:

Your doctor might also recommend a vitamin B-12 supplement.

Here are a few simple things you can do at home to help slow the process of hair loss.

  1. Lower your stress level. Reading, drawing, dancing, or other pastimes you enjoy can help reduce stress.
  2. Avoid tight hairstyles like ponytails or braids that may pull or tear your hair.
  3. Avoid hot hair treatments such as straightening or curling your hair.
  4. Make sure you’re getting adequate nutrition. Nutrient deficiencies might increase hair loss.

If your hair loss is caused by an underlying health condition, consult with your doctor about treating that specific issue.

If you have noticed that your hair is thinning, breaking, or falling out, talk with your doctor. It might be a sign of an underlying condition.

Make an immediate appointment with your doctor if:

  • Your hair loss is sudden.
  • Your hair is coming out rapidly with no warning.
  • Your hair loss is causing stress.

Many drugs can cause hair loss, which can put stress on the condition you’re being treated for. Metformin is not a known cause of hair loss. However, the conditions treated by metformin — type 2 diabetes and PCOS — often list hair loss as a possible symptom. Therefore, your hair loss might be caused by the underlying condition as opposed to the treatment.

Make sure you keep an eye on your blood sugar, stress levels, and other things that may cause your hair to break or thin. Your doctor should be able to diagnose the cause of your hair loss and recommend some treatment options.